Nebraska, 2014

Flooding in Nebraska, September 10 to 12, 2014

September 10 to 12, 2014 · NWS OAX · 3 events in 3 counties and zones

A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$60,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage. This included the Missouri and the Big Blue Rivers in Nebraska, and the East Nishnabotna, main stem of the Nishnabotna, and Nodaway Rivers in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 10, 5:33 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 10, 5:33 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
633 AM CDT WED SEP 10 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014

LAST REMNANTS OF EVENING CONVECTION ABOUT TO EXIT THE SOUTHEAST
CORNER OF NEBRASKA AT 07Z. PLAN TO REMOVE FFA FOR REMAINING
COUNTIES IN THE SOUTHEAST PRIOR TO ZONE ISSUANCE.

SOME PATCHY FOG HAD DEVELOPED IN PARTS OF EASTERN NEBRASKA BUT
CONDITIONS IMPROVED AS SURFACE WINDS INCREASED IN NORTHEAST
NEBRASKA. EXPECT THIS TREND TO SPREAD SOUTHEAST DURING THE
MORNING BEHIND THE DEPARTING PRECIP.

FALL LIKE CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE SHORT
TERM WITH ANOTHER CHANCE OF RAIN THURSDAY INTO FRIDAY AS A STRONG
UPPER TROUGH MOVES ACROSS THE REGION. OUTSIDE OF THIS FEATURE
TEMPERATURES WILL BE THE MAIN FOCUS WITH AMOUNT OF CLOUD COVER
AND MOIST SURFACE LAYER FROM RECENT HEAVY RAINS EXPECTED TO IMPACT
EXTENT OF COOLING.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014

FRIDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR SEEING THE COOLEST
TEMPERATURES AS HIGH PRESSURE MOVES OVER THE AREA PROVIDING
OPTIMAL CONDITIONS FOR COOLING. PATCHY FROST MAY BE POSSIBLE IN
SOME SPOTS BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY.
WARMER TEMPERATURES RETURN DURING THE PERIOD WITH SOME CHANCE OF
SHOWERS SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT MOVES
THROUGH THE AREA WITH SOME UPPER LEVEL SUPPORT.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 630 AM CDT WED SEP 10 2014

IFR CONDITIONS AT ALL 3 SITES THIS MORNING...WITH NORTHWEST WINDS
AT OR ABOVE 12 KNOTS...WITH GUSTS UP TO ABOUT 20-25 KNOTS.
EVENTUALLY BECOMING MVFR 17-18Z...AND POSSIBLY VFR BY 22-23Z. BY
THEN...WIND GUSTS ALSO BEGIN TO DIMINISH. COULD POSSIBLY SEE MVFR
CLOUDS REDEVELOP BY 09Z.

&&

.HYDROLOGY...
ISSUED AT 630 AM CDT WED SEP 10 2014

RIVER FLOODING IS IMMINENT OR ONGOING ACROSS SOUTHWEST IOWA IN
BOTH THE WEST AND EAST NISHNABOTNA RIVER BASINS...AS WELL AS THE
NODAWAY RIVER. RIVER FLOODING SHOULD DEVELOP ALONG THE MISSOURI
FROM BROWNVILLE TO RULO.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEWALD
HYDROLOGY...DEWALD
Hazardous weather outlook, Sep 10, 5:58 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 AM CDT WED SEP 10 2014

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-050>053-065>068-
078-088>090-092-110200-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-
658 AM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ069-079-080-090-091-NEZ091-093-110200-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-NEMAHA-RICHARDSON-
658 AM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS FORECAST ACROSS BOTH THE WEST AND EAST
NISHNABOTNA RIVERS AS WELL AS THE NODAWAY RIVER IN SOUTHWEST
IOWA...AND ALONG THE MISSOURI RIVER FROM BROWNVILLE TO RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DEWALD

In the hours before

Local storm report, Sep 10, 6:42 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FALLS CITY              40.07N 95.60W
09/10/2014  M1.98 INCH       RICHARDSON         NE   CO-OP OBSERVER

&&

VDEWALD
Local storm report, Sep 10, 7:14 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
814 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       2 S NORTH BEND          41.44N 96.78W
09/10/2014  M2.50 INCH       SAUNDERS           NE   AMATEUR RADIO

0745 AM     HEAVY RAIN       FREMONT                 41.44N 96.49W
09/10/2014  M2.26 INCH       DODGE              NE   AMATEUR RADIO

0745 AM     HEAVY RAIN       2 SE CEDAR BLUFFS       41.38N 96.58W
09/10/2014  M2.37 INCH       SAUNDERS           NE   AMATEUR RADIO

0745 AM     HEAVY RAIN       CEDAR BLUFFS            41.40N 96.61W
09/10/2014  M2.90 INCH       SAUNDERS           NE   AMATEUR RADIO

0745 AM     HEAVY RAIN       3 E LINWOOD             41.41N 96.87W
09/10/2014  M2.95 INCH       SAUNDERS           NE   AMATEUR RADIO

0745 AM     HEAVY RAIN       S FREMONT               41.44N 96.49W
09/10/2014  M2.72 INCH       DODGE              NE   AMATEUR RADIO

&&

KGROSS
Local storm report, Sep 10, 7:32 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
832 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       2 W FORT CALHOUN        41.46N 96.06W
09/10/2014  M4.12 INCH       WASHINGTON         NE   PUBLIC

0827 AM     HEAVY RAIN       HOOPER                  41.61N 96.55W
09/10/2014  M4.00 INCH       DODGE              NE   PUBLIC

0827 AM     HEAVY RAIN       LINCOLN                 40.82N 96.69W
09/10/2014  M2.20 INCH       LANCASTER          NE   PUBLIC

0827 AM     HEAVY RAIN       PLATTSMOUTH             41.01N 95.89W
09/10/2014  M2.32 INCH       CASS               NE   PUBLIC

&&

KGROSS
Local storm report, Sep 10, 8:36 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
936 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       FREMONT                 41.44N 96.49W
09/10/2014  M3.11 INCH       DODGE              NE   AMATEUR RADIO

0700 AM     HEAVY RAIN       2 E SCRIBNER            41.66N 96.63W
09/10/2014  M2.52 INCH       DODGE              NE   AMATEUR RADIO

&&

KGROSS
Local storm report, Sep 10, 9:23 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1023 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HEAVY RAIN       OMAHA                   41.26N 96.01W
09/10/2014  M3.71 INCH       DOUGLAS            NE   PUBLIC

            156TH AND MAPLE

&&

KGROSS
Local storm report, Sep 10, 9:27 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1027 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HEAVY RAIN       5 WNW PERSIA            41.61N 95.66W
09/10/2014  M3.12 INCH       HARRISON           IA   PUBLIC

            RAIN FELL BETWEEN 1230PM AND 11 PM

&&

KGROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Nemaha

When
September 10, 9:48 AM CST to September 12, 8:40 AM CST
Where
Nemaha County, 3.22 mi NNE of Peru to 3.44 mi ENE of Nemaha
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
40.525, -95.716

The Missouri River reached flood stage near Brownville on the 10th and created in the early morning hours of the 11th at 34.95 feet. The river fell below flood stage on the morning of the 12th. The flooding was confined to low areas along the river.

Flood, Richardson

When
September 10, 2:00 PM CST to September 12, 2:35 PM CST
Where
Richardson County, 5.59 mi N of Rulo to 5.34 mi SE of Rulo
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
40.130, -95.410

The Missouri River rose above flood stage during the afternoon of the 10th, and crested during the early morning hours on the 11th, before falling below flood stage on the afternoon of the 12th. The flooding was minor and confined to low-lying areas along the river.

Flood, Butler

When
September 11, 6:37 PM CST to September 12, 5:10 PM CST
Where
Butler County, 0.59 mi NW of Surprise to 1.49 mi WNW of Surprise
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.106, -97.329

The Big Blue River rose above flood stage on the evening of the 11th, and then crested in the early morning on the 12th before falling below flood stage later on the same day. The flooding was minor and confined to low-lying areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544393, 544394, 544396.